Session Title: Miscellaneous Rheumatic and Inflammatory Diseases
Session Type: Abstract Submissions (ACR)
Background/Purpose: The aromatase inhibitors (AI); anastrozole, letrozole and exemestane are used in the treatment of postmenopausal women with estrogen receptor positive breast cancer. Arthralgias occur in close to 30% of patients taking these agents and are a major reason for their discontinuation. Published reports on these arthralgias are primarily in the oncology literature and describe the prevalence of these symptoms but not their clinical features.
Methods: During the five year period, 2005-2010, all new patients taking AI presenting to the practice of the author, a rheumatologist practicing in an academic medical center, were prospectively analyzed. Fourteen out of a total of 1,149 new patients were taking AI. The source of referral was: oncologists (8), internists (4) and rheumatologists (2). Diagnostic studies were performed on the basis of clinical care needs. The diagnosis of a joint abnormality was based on a physical exam which demonstrated soft tissue swelling and limitation of motion. Tenderness, alone, was used as a sign of involvement only in the MTP joints. If the cause of a joint deformity could not be explained by physical exam, radiographs were obtained to exclude osteoarthritis or other structural abnormalities.
Results: The ultimate diagnoses in this group of 14 patients were as follows: osteoarthritis (2), idiopathic frozen shoulder (2), bilateral palmar flexor tenosynovitis (2), fibromyalgia (1), Charcot joints (1) and previously undiagnosed chronic rheumatoid arthritis (RA) (1). The remaining 5 patients presented with a unique syndrome of morning stiffness, joint swelling, limited motion and dysfunction in a pattern consistent with early RA. All 5 patients met both the 1987 ACR and the 2010 ACR/EULAR Classification Criteria for RA. All were negative for ANA and CCP. One patient had a borderline positive RF. ESRs were normal and only one patient had an elevated CRP. Joints involved were wrists and MCPs (5), MTPs (4), shoulder and elbows (3), hips (2) and the knee in one patient. No joint effusions sufficient for aspiration were seen in this group of patients. All patients with this syndrome were followed for at least one year. Four of the five patients stopped the AI and underwent a complete remission in 3 months. The remission persisted in the 2 patients who did not resume an AI. Two patients restarted another AI and both developed a similar RA syndrome within 3 months. Of these 2 patients, one remitted on stopping the second AI and the other elected to stay on the agent with persistence of the syndrome. One of the five patients chose to stay on the original AI and has had persistent mild disease for over 2 years. The 5 patients had used AI for a mean of 3 months prior to the onset of symptoms. Remissions occurred within 3 months of stopping the drug.
Conclusion: A syndrome with clinical features resembling RA may be seen in association with the use of AI. The patients described in this study fulfilled both the 1987 ACR and 2010 ACR/EULAR criteria for RA. The condition may remit on stopping the agent but can recur on switching to another agent in the same class.
R. J. Anderson,
« Back to 2012 ACR/ARHP Annual Meeting
ACR Meeting Abstracts - https://acrabstracts.org/abstract/clinical-features-of-an-aromatase-inhibitor-associated-syndrome-presenting-as-rheumatoid-arthritis-ronald-j-anderson-md-brigham-womens-hospital/